Gabapentin is a safe medication used to control seizures from epilepsy. It can be prescribed for nerve pain and restless leg syndrome and its calming nature also works for individuals who suffer from anxiety and panic attacks. Part of its off-label use is easing down withdrawal symptoms from alcohol and cocaine.
While it has gained multiple uses, it is classified as Substance III controlled drug due to its potential to induce physical dependence among its users. It is also identified as an opioid potentiate, a substance that intensifies the high felt from opioids once joined together. This nature causes withdrawal symptoms to occur upon cessation of Gabapentin use.
How Much Gabapentin is Too Much
Gabapentin, which is classified as an anticonvulsant, has been reported to be the most prescribed drug in the United States – with a number that exceeds the highly addictive opioids. This is an alarming case and a strong indication that the substance has been used in ways that they are not intended for.
There is no guarantee that by taking the drug as prescribed, one can be free from experiencing withdrawal symptoms. However, by adhering to the advice of a physician, the pain can be limited and serious complications can be prevented. Taking Gabapentin must be done with extra caution since the substance contains an addictive factor.
When we say there is too much of the substance in one’s system, it follows that withdrawal can be tough later on. Here are a few indications that withdrawal treatment must be managed seriously as this may cause withdrawal discomfort which can be severe depending on the amount of dosage taken in a certain length of time.
A dosage of 600 mg thrice a day
Prescribed doses vary among people and this is usually based on age, weight, and health condition. Physicians may typically start from the lowest possible dose which is 300 mg and this can be adjusted depending on the progress of the patient. However, it is important to note that taking 1800 mg a day can pose multiple health risks to the user.
This particularly applies to adults since children are expected to take a much lower dose (as low as 10 mg a day). Taking 600 mg of Gabapentin thrice a day is highly discouraged as one can suffer from its side effects and be more susceptible to a challenging withdrawal later on.
A prescription that lasts for 6 weeks
Regardless of following exactly the dosage prescribed, individuals are still vulnerable to experiencing a surge of withdrawal symptoms if the substance has been taken for at least 6 weeks. It is important to constantly follow the guidance of one’s physician even up to the withdrawal stage of the Gabapentin treatment.
The most effective way to prevent an extreme withdrawal is to taper off one’s dosage, and apparently, there is no ideal taper schedule for Gabapentin use. However, experts insist that the slower the taper, the more effective the treatment can be. Keep in mind that doctors may raise or lower one’s dose depending on how one responds to these changes.
Misuse and abuse of the substance
When there is the intention to take larger doses of Gabapentin than the one that is prescribed, this can be classified as substance abuse. By doing this, the body builds tolerance to a certain dose and will continue to ask for more to achieve the desired effect. This can lead to substance use disorder and will require complex treatment later on.
Misusing the substance means snorting or chewing the drug instead of swallowing it whole, or basically using it for recreational purposes instead of its medical function. This act is quite relative to substance abuse and may lead to experiencing severe withdrawal later on. Tapering off is not enough during withdrawal treatment when misuse and abuse are involved.
Poly-substance abuse involves more than one addictive substance consumed excessively by a person. Since Gabapentin is an opioid potentiate, poly-substance can commonly happen. This factor of the drug can cause an extremely complex withdrawal experience later on and that also includes meeting life-threatening conditions.
When withdrawal to Gabapentin begins, the absence of the substance in the brain can trigger extreme withdrawal from the other substance which is why one is required to take an intensive withdrawal treatment with this condition – specifically inpatient care. Unfortunately, not all healthcare units are capable of attending to this kind of need.
How Dangerous is Gabapentin Withdrawal without Medical Supervision
The risk of experiencing fatal withdrawal outcomes can be common particularly when one abruptly stops taking the drug. This act disturbs the usual function of the brain and leaves it no time to cope with the chemical changes. This is the reason why withdrawal symptoms surge at an intense level.
Another problem is the incapability of a person to handle occasions of relapse or strong withdrawal pain when the withdrawal is done without medical care. Most patients return to substance use once conditions become overwhelmingly unbearable. This leads to a failed withdrawal attempt which can be a problem for future withdrawal treatment.
While most people only begin to seek medical help once they encounter serious problems during withdrawal, there remain several unreported cases of withdrawal at home. This is a cause for concern since life-threatening outcomes of withdrawal are unpredictable. With medical supervision, this can be prevented.
Individuals who are most susceptible to fatal withdrawal symptoms are those with epilepsy and a history of substance abuse. Their health conditions are vulnerable to experiencing strenuous episodes of seizures that can lead to brain damage, and worse, death. This is also the case for high-risk people such as the elderly and the pregnant.
If one aims to achieve full recovery from Gabapentin addiction and/or withdrawal, then seek professional help now. The comfort of being in the hands of medical experts includes feeling safe and less likely to suffer extremely. On top of that, the cost of the treatment becomes worth it in the long run.